Alabama, 2004

Damaging Wind in Alabama, June 3, 2004

June 3, 2004 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 3, 1:00 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 3, 1:00 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CDT THU JUN 3 2004

.SYNOPSIS...
FRONT WILL SLOWLY MOVE SOUTHWARD ACROSS THE FORECAST AREA THROUGH
SATURDAY AFTERNOON. DRIER AIR BRIEFLY FILTERS INTO THE STATE BUT
STARTS MOVING NORTHWARD AGAIN BY SUNDAY. BEST RAIN CHANCES IN THE
SHORT TERM OCCUR TONIGHT AND SUNDAY.

&&

.SHORT TERM...(TONIGHT THROUGH SUNDAY)
SHORT TERM MODELS ARE BETTER ALIGNED TODAY THAN IN PREVIOUS RUNS.
WAS REALLY IN QUESTION ON THE DRIER AIR FILTERING INTO THE AREA AS
ADVERTISED IN SOME PREVIOUS RUNS...BUT I HAVE COME TO BE A BELIEVER.
A FAIRLY STOUT SHORT WAVE TROUGH NEAR SOUTHEAST MISSOURI WILL SWING
EASTWARD THIS EVENING AND PUSH THE SURFACE FRONT SOUTHWARD...
ALLOWING THE DRIER AIR TO FILTER INTO ALABAMA. WENT WITH SCATTERED
POPS NORTH AS CONVECTION IN NORTHERN MISSISSIPPI WILL MOVE THROUGH
THE AREA THIS EVENING. A CHANCE ELSEWHERE TONIGHT. ADDED PATCHY FOG
AGAIN TONIGHT AS LOW LEVEL MOISTURE REMAINS HIGH AND NOT MUCH SUN
DURING THE DAY. MOISTURE STARTS THE RETURN PROCESS LATE SATURDAY
NIGHT AND SUNDAY AND SMALL POPS ARE IN THE FORECAST AGAIN. TOOK A MIX
OF MOS GUIDANCE THIS TIME OUT...WITH NUMBERS MUCH CLOSER TOGETHER.

&&

.LONG TERM...(MONDAY THROUGH THURSDAY)...
MEDIUM RANGE MODELS IN FAIR AGREEMENT WITH OVERALL PATTERN NEXT
WEEK...BUT THERE ARE A FEW DIFFERENCES OF NOTE. FORECAST AREA WILL
BE REMOVED FROM THE MAIN UPPER FLOW AS THE BIG FEATURES ARE A
LOW/TROUGH IN THE WEST....LOW/TROUGH IN NEW ENGLAND...AND HIGH IN
THE WESTERN ATLANTIC. MODELS ARE DIFFERING IN THE STRENGTH OF THE
NEW ENGLAND TROUGH AND HOW MUCH THIS WEAKNESS WILL AFFECT THE
EASTERN UNITED STATES. ALSO MUCH VARIATION IN HOW PROGRESSIVE THESE
FEATURES WILL BE. AT ANY RATE...SURFACE BOUNDARY/MOISTURE/AND
INSTABILITY WILL BE STRONGEST AND CLOSEST TO THE NORTHERN HALF OF
FORECAST AREA. ENSEMBLE MEAN DEPICTS A GOOD MIX FOR RAIN CHANCES AND
WILL INSTALL POPS CLOSER TO CLIMATOLOGY FOR THE WHOLE PERIOD
INCLUDING NIGHT TIME. WILL STILL HAVE TO MONITOR MCS DEVELOPMENT AS A
FEW SHORT WAVES MOVE CLOSE TO THE AREA...BUT WILL NOT REACH OUT ON A
LIMB ABOUT EXACT TIMING OR FORMATION JUST YET. BEST CHANCES TAPERED
FROM NORTH TO SOUTH. MOISTURE CONTENT WILL REMAIN FAIRLY HIGH ACROSS
THE AREA WITH AT LEAST PARTLY CLOUDY SKIES. CURRENT MOS GUIDANCE IS
JUST ABOVE CLIMATOLOGY FOR MOST LOCATIONS...SO MOST LOCATIONS WILL BE
HELD DOWN NEAR OR JUST BELOW CLIMATE FOR TEMPS. THIS WILL BE A
SLIGHT ADJUSTMENT DOWNWARD FROM CURRENT FORECAST PACKAGE.

&&

.PRELIMINARY NUMBERS...

BIRMINGHAM  64 83 60 85 63 86 / 40 10 -- -- 20 30
MONTGOMERY  67 85 62 87 65 88 / 40 10 -- 10 20 20

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LINHARES/75
Hazardous weather outlook, Jun 3, 12:35 PM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
135 PM CDT THU JUN 3 2004

ALZ011>015-017>050-041830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
135 PM CDT THU JUN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

EXPECTING TWO DIFFERENT AREAS TO DEVELOP AROUND US THIS AFTERNOON
AND EVENING. AN AREA TO THE NORTH ACROSS THE TENNESSEE VALLEY...AND
ANOTHER ALONG THE COAST. CENTRAL ALABAMA HAS A CHANCE AT SOME
SCATTERED STRONG STORMS...BUT THE OTHER MENTIONED AREAS WILL BE THE
MAIN AREAS OF STRONGER STORMS.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS NOT
ANTICIPATED AT THIS TIME...ALTHOUGH THE ABOVE MENTIONED SHOULD
MONITOR THE LATEST FORECASTS FOR POSSIBLE CHANGES.

In the hours before

Special weather statement, Jun 3, 3:45 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
445 PM CDT THU JUN 3 2004

ALZ012-032215-
LAMAR-
445 PM CDT THU JUN 3 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR COUNTY UNTIL 515 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTHWEST OF SULLIGENT...MOVING SOUTHEAST AT 15
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SULLIGENT...MOLLOY...
VERNON AND MANSFIELD THROUGH 515 PM CDT.
Special weather statement, Jun 3, 4:00 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 PM CDT THU JUN 3 2004

ALZ013-032245-
FAYETTE-
500 PM CDT THU JUN 3 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE COUNTY UNTIL 545
PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 13 MILES NORTHWEST OF BELK...MOVING SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BELK THROUGH 545 PM
CDT.
Special weather statement, Jun 3, 4:03 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
503 PM CDT THU JUN 3 2004

ALZ022-032300-
PICKENS-
503 PM CDT THU JUN 3 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 600
PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS ACROSS NORTHWEST PICKENS COUNTY.  THESE
STORMS WERE MOVING SOUTHEAST AT 30 MPH.

THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
PICKENSVILLE...ETHELSVILLE...CARROLLTON...PALMETTO...REFORM AND
GORDO THROUGH 600 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

LAT...LON 3349 8827 3318 8829 3325 8786 3351 8792
Special weather statement, Jun 3, 5:00 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CDT THU JUN 3 2004

ALZ022-032330-
PICKENS-
600 PM CDT THU JUN 3 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 630
PM CDT...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS ACROSS CENTRAL AND NORTHERN PICKENS COUNTY.
THESE STORMS WERE MOVING SOUTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR
CARROLLTON...REFORM...GORDO AND PALMETTO THROUGH 630 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES
AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR
ACTIVITIES.

LAT...LON 3346 8820 3312 8820 3320 8789 3349 8793
Special weather statement, Jun 3, 5:03 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
603 PM CDT THU JUN 3 2004

ALZ023-040000-
TUSCALOOSA-
603 PM CDT THU JUN 3 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL
700 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 11 MILES NORTHWEST OF ELROD...MOVING SOUTHEAST AT 25
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ELROD...SAMANTHA...
NORTHPORT AND TUSCALOOSA THROUGH 700 PM CDT.

The radar

The Birmingham radar (KBMX), 72 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tuscaloosa

When
June 3, 5:40 PM CST to 6:10 PM CST
Where
Tuscaloosa County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
33.300, -87.533

Several trees were blown down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410268.